Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Twin Cities, MN

May 8, 2000Carver County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2000, 1:08 AM CDT for Carver County, Sibley County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 1:08 AM CDT (06:08 UTC)
Expired
May 8, 2000, 2:00 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Carver County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 39 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:30 AM CDTThunderstorm Wind 52 EMayer, MNFew trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 080609
SVRMSP
MNC019-143-080700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 AM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA
  CARVER COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 200 AM CDT

* AT 108 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES EAST OF GREEN
  ISLE...OR ABOUT 22 MILES NORTH OF ST PETER...MOVING NORTHEAST AT 55
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WACONIA
  GREEN ISLE
  ARLINGTON
  NORWOOD
  COLOGNE

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:30 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 7, 9:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT SUN MAY 7 2000

NOT MUCH TIME FOR DISC BUT LOOKS LIKE ENTIRE SYSTEM STARTING TO
ACCELEATE TO EAST WITH PRES FALLS PUSHING ACROSS SOUTEHRN MN..
CURRENTLY DRIVING MESO CROSSING WILLMAR AREA. ZONES LOOK IN PRETTY
GOOD SHAPE BUT WILL SPEED UP TIMING OF PRECIP ENDING IN WEST LATE.

.MSP...NONE
JPR

In the hours before

Local storm report, May 7, 11:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 PM CDT SUN MAY 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    7 W WILLMAR               MN   TORNADO
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0347 PM    EDEN VLY                  MN   TORNADO
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    CANBY                     MN   .5 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY PUBLIC.

0755 PM    BOYD                      MN   .75 INCH HAIL
05/07/00   LAC QUI PARLE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0758 PM    CLARKFIELD                MN   .75 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0818 PM    8 SW CLARKFIELD           MN   1.75 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY PUBLIC.

0825 PM    1 W CLARKFIELD            MN   TORNADO
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
NUMEROUS
                                          POWER POLES DOWN.
                                          WINDOWS BROKEN.
                                          STRUCTURAL DAMAGE.
                                          REPORT OF FUNNEL CLOUD.

0837 PM    3 W GRANITE FALLS         MN   TORNADO
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
OUT
                                          BUILDINGS
                                          DAMAGED/DESTROYED?

0910 PM    10 S WILLMAR              MN   1 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0916 PM    WILLMAR ARPT              MN   59 MPH TSTM GUST
05/07/00   KANDIYOHI

0920 PM    BLOMKEST                  MN   1.25 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    THORPE                    MN   WIND DAMAGE
05/07/00   KANDIYOHI                      REPORTED BY STORM
                                          SPOTTER(D7). TWO 70 FT.
                                          PINE TREES BLOWN DOWN.

0923 PM    LAKE LILLIAN              MN   1 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY STORM
                                          SPOTTER/HAM RADIO
                                          OPERATOR.

0945 PM    3 WSW ATWATER             MN   TORNADO
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0947 PM    2 E ATWATER               MN   TORNADO
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    3 NE LAKE LILLIAN         MN   WIND DAMAGE
05/07/00   KANDIYOHI                      REPORTED BY PUBLIC.
                                          BARN BLOWN DOWN, ON TOP
                                          OF HOUSE.

0950 PM    3 NE LAKE LILLIAN         MN   1.75 INCH HAIL
05/07/00   KANDIYOHI

1010 PM    PRINCETON                 MN   1.75 INCH HAIL
05/07/00   MILLE LACS                     PRINCETON FSS.

1010 PM    LITCHFIELD                MN   .88 INCH HAIL
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 PM    5 SE ST CLOUD             MN   .88 INCH HAIL
05/07/00   SHERBURNE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 8, 12:14 AM CDT, 54 minutes before
MNZ049>051-057>059-065>069-074>076-082>084-091-092-080615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 AM CDT MON MAY 8 2000

...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OVER CENTRAL
MINNESOTA TO OVER SOUTH CENTRAL MINNESOTA...

AT 1215 AM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OVER CENTRAL MINNESOTA
NEAR BROOTEN TO BIRD ISLAND TO ST. JAMES AND FAIRMONT...MOVING EAST
AT 30 MPH. THESE STORMS WILL MOVE THROUGH THE NEW ULM...MANKATO...ST
CLOUD...ST PETER...LITCHFIELD...HUTCHINSON AND BLUE EARTH AREAS BY
100 AM CDT. PERSONS IN THESE AREAS CAN EXPECT WIND GUSTS OF 40 TO 50
MPH...ONE HALF INCH HAIL...AND CLOUD-TO-GROUND LIGHTNING AS THE
STORMS MOVE THROUGH. IF YOU ARE OUTDOORS...SEEK SHELTER NOW.

MBK
Local storm report, May 8, 12:26 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 PM CDT SUN MAY 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    7 W WILLMAR               MN   TORNADO
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0347 PM    EDEN VLY                  MN   TORNADO
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    CANBY                     MN   .5 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY PUBLIC.

0755 PM    BOYD                      MN   .75 INCH HAIL
05/07/00   LAC QUI PARLE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0758 PM    CLARKFIELD                MN   .75 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0818 PM    8 SW CLARKFIELD           MN   1.75 INCH HAIL
05/07/00   YELLOW MEDICINE                REPORTED BY PUBLIC.

0825 PM    1 W CLARKFIELD            MN   TORNADO
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
NUMEROUS
                                          POWER POLES DOWN.
                                          WINDOWS BROKEN.
                                          STRUCTURAL DAMAGE.
                                          REPORT OF FUNNEL CLOUD.

0837 PM    3 W GRANITE FALLS         MN   TORNADO
05/07/00   YELLOW MEDICINE                REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
OUT
                                          BUILDINGS
                                          DAMAGED/DESTROYED?

0910 PM    10 S WILLMAR              MN   1 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0916 PM    WILLMAR ARPT              MN   59 MPH TSTM GUST
05/07/00   KANDIYOHI

0920 PM    BLOMKEST                  MN   1.25 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    THORPE                    MN   WIND DAMAGE
05/07/00   KANDIYOHI                      REPORTED BY STORM
                                          SPOTTER(D7). TWO 70 FT.
                                          PINE TREES BLOWN DOWN.

0923 PM    LAKE LILLIAN              MN   1 INCH HAIL
05/07/00   KANDIYOHI                      REPORTED BY STORM
                                          SPOTTER/HAM RADIO
                                          OPERATOR.

0945 PM    3 WSW ATWATER             MN   TORNADO
05/07/00   KANDIYOHI                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0947 PM    2 E ATWATER               MN   TORNADO
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    3 NE LAKE LILLIAN         MN   WIND DAMAGE
05/07/00   KANDIYOHI                      REPORTED BY PUBLIC.
                                          BARN BLOWN DOWN, ON TOP
                                          OF HOUSE.

0950 PM    3 NE LAKE LILLIAN         MN   1.75 INCH HAIL
05/07/00   KANDIYOHI

1010 PM    PRINCETON                 MN   1.75 INCH HAIL
05/07/00   MILLE LACS                     PRINCETON FSS.

1010 PM    LITCHFIELD                MN   .88 INCH HAIL
05/07/00   MEEKER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 PM    5 SE ST CLOUD             MN   .88 INCH HAIL
05/07/00   SHERBURNE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 8, 12:52 AM CDT, 16 minutes before
MNZ051-058>060-066>070-075>077-083>085-092-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT MON MAY 8 2000

...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OVER CENTRAL
MINNESOTA TO OVER SOUTH CENTRAL MINNESOTA...

AT 1252 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NEAR PAYNESVILLE TO HUTCHINSON...GAYLORD...
MANKATO AND ALBERT LEA.   THESE STORMS WILL MOVE THROUGH THE
FARIBAULT...OWATONNA...MANKATO...WASECA...ST PETER AND HUTCHINSON
AREAS BY 200 AM CDT AND WILL BEGIN TO AFFECT THE WESTERN TWIN
CITIES. PERSONS IN THESE AREAS CAN EXPECT WIND GUSTS OF 40 TO 50
MPH...HAIL TO ONE HALF INCH...FREQUQENT CLOUD-TO-GROUND LIGHTNING AS
THE STORMS MOVE THROUGH. IF YOU ARE OUTDOORS...SEEK SHELTER NOW.

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:33 PM CDTSevere Thunderstorm WarningMPXYellow Medicine27 min
May 7, 7:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine46 min
May 7, 8:40 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville50 min
May 7, 9:08 PM CDTTornado WarningMPXKandiyohi37 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningMPXMeeker48 min
May 7, 9:44 PM CDTTornado WarningMPXMeeker31 min
May 7, 10:12 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs48 min
May 7, 10:14 PM CDTTornado WarningMPXMeeker, Stearns46 min
May 7, 10:30 PM CDTSevere Thunderstorm WarningMPXWright60 min
May 7, 10:33 PM CDTTornado WarningMPXWright57 min
May 7, 10:58 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne47 min
May 7, 11:09 PM CDTSevere Thunderstorm WarningMPXStearns51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.